Mumsnet has not checked the qualifications of anyone posting here. If you have any medical concerns do consult your GP.

norethisterone

(9 Posts)
gracehedley Thu 27-Dec-12 12:46:28

Hi all. I am 51 and recently had a period that lasted nearly 3 weeks - terribly heavy at times, uuurrgghhh sorry, quite shocking though as not experienced the like of this before. My GP prescribed a 10 day course of norethisterone which almost immediately stopped bleeding - but I am on day 10, so stop taking the pills, and wondering what will happen next - might I go back to the awful bleeding - or might 1 course of norethisterone kind of get things back to normal? GP said "wait and see" ... I feel v apprehensive Has anyone just had 1 course of norethisterone and things went back to normal - if there even is a normal any more confused thanks all

MissBoPeep Thu 27-Dec-12 14:36:52

Sorry- can't be sure but I think you will find it just controls the bleeding for as long as you are taking it. It's a progesterone- like you have in the 2nd half of a normal cycle- and you get erratic bleeding when you are not producing enough of your own. You will have to wait and see as your dr says.

gracehedley Thu 27-Dec-12 15:00:46

Thanks Bopeep. Feel a bit gloomy about what lies ahead.

willyhaschips Thu 27-Dec-12 20:19:54

I was prescribed norethisterone after bleeding non-stop for nearly a year. It stopped the bleed almost immediately but as soon as I stopped taking it I started to bleed againsad

gracehedley Thu 27-Dec-12 22:11:00

Oh no! what happened after that willyhaschips?

willyhaschips Fri 28-Dec-12 20:10:55

I had a D&C with hysteroscopy under GA where they also removed a uterine polyp. Unfortunately that only stopped the bleeding for a couple of months. When it started again I tried medroxyprogesterone which almost stopped it but couldn't tolerate side effects. Now just waiting for my next gynae consult (15th Jan). Hoping for hysterectomy....

MissBoPeep Fri 28-Dec-12 20:16:52

Hysterectomies for bleeding are now a last resort- and considered quite out dated. They make you more likely to have an early meno and other side effects.

OP you might do well with a Mirena coil which gives slow release progesterone and stops all bleeding. Another option would be an ablation. Or HRT, perhaps, or the mini pill.

gracehedley Fri 28-Dec-12 23:13:14

Thanks BoPeep - you sound v well informed - are you a medical person?

MissBoPeep Sat 29-Dec-12 08:54:07

No I'm not but I see a very eminent gynae privately - and have had a couple of issues that needed investigation- and we tend to chat about various options for different problems.

Join the discussion

Join the discussion

Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.

Register now